Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 78, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 9, 2023, 8:18 PM EDT for Dare County, North Carolina. It took effect at Oct 10, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2023, 8:18 PM EDT (00:18 UTC)
- In effect from
- Oct 10, 2023, 8:00 AM EDT
- Expired
- Oct 10, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160 WHUS42 KMHX 100018 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 818 PM EDT Mon Oct 9 2023 NCZ203-205-101230- /O.EXP.KMHX.BH.S.0077.000000T0000Z-231010T0000Z/ /O.NEW.KMHX.BH.S.0078.231010T1200Z-231011T0000Z/ Northern Outer Banks-Hatteras Island- 818 PM EDT Mon Oct 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11:00 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
931 WHUS42 KMHX 100823 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 423 AM EDT Tue Oct 10 2023 NCZ203-205-110000- /O.CON.KMHX.BH.S.0078.231010T1200Z-231011T0000Z/ Northern Outer Banks-Hatteras Island- 423 AM EDT Tue Oct 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 9, 7:20 PM EDT, 58 minutes earlier.
Area forecast discussion, Oct 9, 7:20 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
720 PM EDT Mon Oct 9 2023
.SYNOPSIS...
High pressure will remain in control through the rest of the work
week. There is potential for a frontal system to affect the
region next weekend.
&&
.NEAR TERM /TONIGHT/...
As of 1915 Monday...No changes required with the evening update
as forecast is tracking well. Latest analysis shows deep
barotropic low continuing to meander over southeastern Canada
resulting in broad cyclonic flow over the Carolinas and mid-
Atlantic this evening. This pattern will change little through
the short term, punctuated by vorticity lobes rotating through
particularly on Tuesday. At the surface, high pressure continues
to straddle the Gulf Coast and extend NEward over the SEern
coast. A weak cold front stretches from the Ohio Valley into the
Ozarks and will slowly advance Eward through the period.
Very quiet evening in the cards across ENC as the SFC high
shifts further E over the Florida Peninsula. A few high clouds
are probable overnight, with more coverage closer to the VA
border, as the aforementioned front slowly shifts Eward but
otherwise clear skies prevail with light winds inland. Low-
level moisture advection in southwesterly flow means much more
mild lows in the low to mid 50s (although a few upper 40s in
well sheltered spots are not out of the question). Across the
Outer Banks, SWerly winds of 10-15 mph will persist overnight
keeping lows closer to the low 60s.
&&
.SHORT TERM /TUESDAY/...
As of 245 PM Mon...Surface cold front will edge closer to
eastern NC tomorrow as high pressure moves offshore, but our
area will remain in the warm sector through the day. We will see
an increase in clouds as the front approaches, and the
strengthening southwesterly flow ahead of the boundary will aid
in a jump in temperatures and dew points, although moisture will
remain too meager for the front to produce any appreciable
precipitation. Highs climb into the mid to upper 70s area-wide.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 AM Monday...
Wednesday...A weak/dry cold front will sweep across the
Carolinas. A windshift to the northwest and slightly cooler
high temps in the mid 70s will be the only sensible weather
associated with the front.
Thursday...Long range models are still in disagreement on the
placement and timing of a surface low moving northeast from the Gulf
of Mexico with the consensus pointing toward a mainly dry
solution with a slight chance for isolated showers over the
extreme southern zones Thu. High temps should be able to get a
few degrees warmer with highs in the upper 70s expected.
Friday through Sunday...The long term becomes much more active
at the end of the coming week as high pressure slides offshore
and two low pressure systems get closer to the East Coast. A
strong low pressure system over the Plains will be dragging a
cold front eastward while another low pressure system will move
northeast out of the Gulf of Mexico. The pressure gradient will
tighten between these two systems, so expect slightly breezier
conditions. As for PoPs, continued mainly dry Thursday into
early Friday, with better chances for rain expected Friday
afternoon into Sat. Warm highs in the upper 70s are expected Fri
and Sat then a cold front will sweep through Sat followed by
high pressure Sunday which will result in dry and cool
conditions with highs in the upper 60s to lower 70s.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through 18z Tue/...
As of 1915 Monday...VFR flight cats persist through the TAF
period. High pressure remains in control over ENC, centered
along the Gulf Coast and extending northeastward into the mid-
Atlantic. Some spotty cirrus and high clouds possible tonight
as a weak front approaches the area through tomorrow. Higher
cloud coverage will be closer to the front near the VA/NC
border, but should remain scattered with cloud bases still
solidly VFR. Airmass will remain much too dry to support fog
overnight.
LONG TERM /Tuesday night through Friday/...
As of 3 AM Monday...Prevailing VFR through the period. Dry with
a slight increase in cloud cover Tuesday through Thursday as a
dry front passes through Wed. Rain chances increase Fri ahead of
a complex frontal system.
&&
.MARINE...
SHORT TERM /Tonight and Tuesday/...
As of 305 PM Mon...Marine conditions continuing to improve
today as high pressure, centered over the Gulf Coast, is
forecast to shift east over the Florida Peninsula tonight and
then offshore by Tuesday. Seas area wide are 3-4 feet with
periods of 12-13 seconds, with generally westerly winds of 10-15
kt.
Guidance points to two modest southwesterly wind surges in the
short term, the first after sunset tonight as a mid-level
impulse rotates across the area pushing winds closer to 15 kt
(except closer to 15-20 kt north of Oregon Inlet). The second
surge will be on Tuesday as a cold front currently over the
Midwest nears the region tomorrow. Bit of spread in guidance
with this surge with some of the hi-res guidance showing solid
SCA winds across waters, but this seems suspect given how weak
the front is likely to be. Settled with a guidance average of
around 15 kt, but this will need to be monitored for potential
advisories in future cycles. With the higher winds, seas will
continue to hover around 3-5 feet through the period.
LONG TERM /Tuesday night through Friday/...
As of 3 AM Monday...Conditions are forecast to remain below
advisory levels through late week then SCA may be needed for the
weekend a cold front crosses the waters. Winds increase to SW
15-20 kt Tue and Tue night ahead of a cold front then shift to W
10-15 kt Wed behind it. NW winds around 10 kt Wed night become
E Thu and SE 10-15 kt Fri. Seas 3-5 ft Tue/Tue night subside to
2-4 ft Wed and 2-3 ft Thu. Seas are forecast to build back to
2-4 ft Fri in response to the increasing southerly flow.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...MS/CEB
SHORT TERM...MS
LONG TERM...JME
AVIATION...JME/CEB
MARINE...JME/MSHazardous weather outlook, Oct 9, 8:16 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 816 PM EDT Mon Oct 9 2023 NCZ029-044>047-079>081-090>092-094-193>195-198-199-110030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 816 PM EDT Mon Oct 9 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-110030- East Carteret-Ocracoke Island- 816 PM EDT Mon Oct 9 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-110030- Hatteras Island- 816 PM EDT Mon Oct 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-110030- Northern Outer Banks- 816 PM EDT Mon Oct 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.